Alert archive / California / Wind Advisories in 2018
Wind Advisory 19, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Oct 14, 2018, 2:15 PM PDT for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Oct 14, 2018, 11:00 PM PDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2018, 2:15 PM PDT (21:15 UTC)
- In effect from
- Oct 14, 2018, 11:00 PM PDT
- Expired
- Oct 15, 2018, 6:03 PM PDT
- In force
- 19 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396 WWUS75 KPSR 142115 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 215 PM MST Sun Oct 14 2018 AZZ530-CAZ560>564-566-568>570-150915- /O.NEW.KPSR.WI.Y.0019.181015T0600Z-181016T0300Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County West-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Desert Shores, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 215 PM MST Sun Oct 14 2018 /215 PM PDT Sun Oct 14 2018/ ...WIND ADVISORY IN EFFECT FROM 11 PM MST /11 PM PDT/ THIS EVENING TO 8 PM MST /8 PM PDT/ MONDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 11 PM MST /11 PM PDT/ this evening to 8 PM MST /8 PM PDT/ Monday. * WINDS...North 25 to 35 mph with gusts up to 50 mph. * TIMING...Late Sunday evening through Monday evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
268 WWUS75 KPSR 151011 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 311 AM MST Mon Oct 15 2018 AZZ530-CAZ560>564-566-568>570-160300- /O.CON.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County West-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Desert Shores, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 311 AM MST Mon Oct 15 2018 /311 AM PDT Mon Oct 15 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /8 PM PDT/ THIS EVENING... * WINDS...North 20 to 30 mph with gusts of 40 to 50 mph. * TIMING...Through Monday evening. * IMPACTS...Strong winds will cause hazardous driving conditions due to areas of blowing dust as well as strong crosswinds on east-west oriented roadways such as I-10 and I-8. Some tree limbs could be snapped as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
836 WWUS75 KPSR 151618 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 918 AM MST Mon Oct 15 2018 CAZ562>564-566-160300- /O.NEW.KPSR.DU.Y.0019.181015T1618Z-181016T0100Z/ /O.CON.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/ Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County West- Including the cities of Desert Shores, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 918 AM PDT Mon Oct 15 2018 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... The National Weather Service in Phoenix has issued a Blowing Dust Advisory, which is in effect until 6 PM PDT this evening. * VISIBILITIES...As low as one half of a mile to one mile. * WINDS...North 25 to 35 mph with gusts up to 50 mph. * TIMING...Through this evening. * IMPACTS...Strong winds will cause hazardous driving conditions due to areas of blowing dust as well as strong crosswinds on east-west oriented roadways such as I-10 and I-8. Some tree limbs could be snapped as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ CAZ565-567-160100- /O.NEW.KPSR.DU.Y.0019.181015T1618Z-181016T0100Z/ Imperial County Southeast-Imperial Valley- Including the cities of El Centro, Calexico, Alamorio, and Brawley 918 AM PDT Mon Oct 15 2018 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING... The National Weather Service in Phoenix has issued a Blowing Dust Advisory, which is in effect until 6 PM PDT this evening. * VISIBILITIES...As low as one half of a mile to one mile. * WINDS...North 20 to 30 mph with gusts up to 45 mph. * TIMING...Through this evening. * IMPACTS...Strong winds will cause hazardous driving conditions due to areas of blowing dust as well as strong crosswinds on east-west oriented roadways such I-8. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ AZZ530-CAZ560-561-568>570-160300- /O.CON.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 918 AM MST Mon Oct 15 2018 /918 AM PDT Mon Oct 15 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /8 PM PDT/ THIS EVENING... * WINDS...North 20 to 30 mph with gusts up to 50 mph. * TIMING...Through Monday evening. * IMPACTS...Strong winds will cause hazardous driving conditions due to areas of blowing dust as well as strong crosswinds on east-west oriented roadways such as I-10. Some tree limbs could be snapped as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
319 WWUS75 KPSR 160103 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 603 PM MST Mon Oct 15 2018 CAZ562>564-566-160215- /O.CAN.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/ /O.EXP.KPSR.DU.Y.0019.000000T0000Z-181016T0100Z/ Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County West- 603 PM PDT Mon Oct 15 2018 ...WIND ADVISORY IS CANCELLED... ...BLOWING DUST ADVISORY HAS EXPIRED... The National Weather Service in Phoenix has cancelled the Wind Advisory. $$ AZZ530-CAZ560-561-568>570-160215- /O.CAN.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley- 603 PM MST Mon Oct 15 2018 /603 PM PDT Mon Oct 15 2018/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. $$ CAZ565-567-160215- /O.EXP.KPSR.DU.Y.0019.000000T0000Z-181016T0100Z/ Imperial County Southeast-Imperial Valley- 603 PM PDT Mon Oct 15 2018 ...BLOWING DUST ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 14, 11:24 AM PDT, 2 hours 51 minutes earlier.
Area forecast discussion, Oct 14, 11:24 AM PDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1124 AM MST Sun Oct 14 2018 .UPDATE...Updated aviation and forecast discussion. && .SYNOPSIS... A weakening upper low will push east across Arizona today resulting in a few lingering showers over mainly south central Arizona. High temperature remain well below normal and in the mid 70s over the central deserts. Another strong low is forecast to develop across Arizona Monday into Tuesday bringing back another good chance for showers along with isolated thunderstorms to mainly south-central Arizona. High temperatures remain well below normal and will fall into the low 70s in the Phoenix area on Tuesday. The low is forecast to exit to the north Wednesday resulting in dry conditions along with a warming trend through the end of the work week. && .DISCUSSION... Isolated showers continue to occur across portions of the Phoenix metro, particularly on the western sides, as leftover moisture and weak instability remain over the region with SPC Mesoanalysis depicting 500 J/kg of CAPE and perceptible water values near 1 inch. One shower between Peoria and Sun City was particularly heavy with observed hourly totals just over an inch, so we have a small Areal Flood Advisory in effect for this area until 1 PM MST. Hi-res models depict isolated showers this afternoon across the Phoenix metro with greater coverage further north and east. Thus, we have increased POPs slightly to 20-30 percent for the Phoenix metro with slightly higher POPs along the higher terrain to the northeast. Although a weak stable layer at 11-13 kft evident on aircraft soundings should limit thunderstorm potential, a deeper cell or two is not out of the question this afternoon, particularly along the higher terrain. In general, most of this should be shower activity with very localized rainfall amounts up to an inch possible, but most locations seeing very little if any rainfall. Coverage should continue to decrease later this afternoon into the evening and overnight hours as the upper level disturbance pushes further northeast and precipitable water values gradually decrease as drier air pushes in aloft. && .PREVIOUS DISCUSSION... Early this morning, the closed upper low - responsible for record breaking rains over the deserts yesterday - was centered over southwest Arizona and moving slowly towards the east. Most of the showers associated with the low had dissipated although isolated showers were still present over parts of the central deserts as well as southern Gila County. Partly to mostly cloudy skies were present across the area, surface dewpoints over the lower deserts remained elevated (upper 50s to mid 60s) and blended total PWAT imagery showed values over one inch over far southern Arizona. Guidance, including mesoscale models such as HRRR and NMM6km continues to call for this low to open up and move east across Arizona today. A large bullseye of mid level Q divergence (DVV) is progged to move across the area behind the exiting low, resulting in a more subsident atmosphere much less conducive to any showers or convection. By afternoon we can expect just a few lingering showers over the Arizona deserts and scattered light showers over higher terrain areas northeast of Phoenix. With partial clearing this morning and with all the previous rains that occurred, fog may become an issue so we added patchy fog across all areas east of the Colorado River valley during the morning hours. Look for another very cool day especially across the central deserts where highs will run in the middle 70s and well below the normal which is near 90. The weather pattern lately has been very conducive to the formation of closed upper lows and that is not forecast to change for the foreseeable future. Latest operational model guidance, as well as GEFS ensemble guidance, has come into good agreement on the formation of another potent closed low over Arizona early this week. By Monday afternoon, the low is forecast to spin up over the desert southwest and become centered over far west/southwest Arizona. Flow around the low will start to wrap deep moisture westward and into south-central and even southwest Arizona later Monday into the day on Tuesday. Expect another widespread precipitation event starting Monday night and continuing into Tuesday morning across south central Arizona including the greater Phoenix area. Good difluence aloft and mid level Q forcing will act on the increasing moisture to bring widespread showers to the area POPs have been raised significantly Monday night into Tuesday, as has QPF. Do not expect rains as heavy as those seen on Saturday however. Latest MRA MOS POP for Phoenix now calling for 100 percent rain chances on Monday night. Latest GEFS plumes data suggests that Phoenix may see another half inch or so of rain with this next upper low. Again, look for very cool conditions over south-central Arizona early in the week with Phoenix cooling to around 72 by Tuesday. Progs agree that this low will start to lift northward Tuesday night into Wednesday with the center moving to the Utah border by Wednesday evening. This will usher in a drying trend; showers decrease substantially overnight Tuesday night and by Wednesday afternoon we expect just a few lingering showers over the higher terrain east of Phoenix with mostly sunny skies in place across the central and western deserts. For Thursday into Friday, it becomes more uncertain as to the evolution and track of the low to our north, for the most part it just wobbles around in place but mostly remains over northern Arizona leaving the southern deserts dry under mostly clear skies. Temps will climb into the low to mid 80s over the central deserts and to near 90 over warmer deserts in far southeast California although readings in the Phoenix area will stay below seasonal normals. There is a large amount of uncertainty for Saturday especially in the GEFS ensemble members but as of now best guess is that the low will start to shift back towards the west/southwest bringing some moisture back again into the lower deserts. For now we added slight chances for showers into the high terrain east of Phoenix but kept precipitation out of the desert areas. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: The two main weather concerns today will be low ceilings and isolated showers with brief heavy rain through roughly 21/22Z. Through the same time frame, ceilings will lower to around 2-3 kft and remain sct to bkn. After 21/22Z, conditions should begin to dry and clouds will begin to lift with sct cloud decks aoa 10 kft by midnight. Winds will continue to shift to the southwest, before switching back to the southeast late tonight. Wind speeds will remain light aob 10 kts. Southeast California/Southwest Arizona including KIPL and KBLH: Skies will remain partly cloudy with few to sct clouds decks aoa 8 kft through this evening, thereafter clear skies will develop. At KIPL, winds will remain out of the northwest, with gusty conditions expected to develop after 12Z tomorrow morning. Gusts to 25 to 30 kts will be possible. At KBLH, light and variable conditons now will become northerly with breezy to windy conditions developing after 03Z tonight. The strongest wind gusts will develop after 12Z with gusts to 40 kts likely. Rain chances will be close to zero at both terminals. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday... An upper low centered over Arizona will lead to rain and thunderstorm chances on Tuesday - mainly east of the Lower Colorado River Valley with best chances over the higher terrain of south-central Arizona. Another opportunity for rain is anticipated for Saturday. Anticipate the coolest day of the week to be Tuesday (lower desert highs in the 70s) followed by a warming trend. Humidities trend downward but minimum readings are anticipated to remain above 20% in most areas (lower over southeast California). Overnight recovery will remain good. Winds will favor north and east directions next week with the strongest speeds on Tuesday. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hopper PREVIOUS DISCUSSION...CB AVIATION...Hernandez FIRE WEATHER...AJ
In the hours before
Local storm report, Oct 14, 9:02 AM PDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
902 AM MST SUN OCT 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM FLASH FLOOD 10 ESE DESERT CENTER 33.68N 115.24W
10/13/2018 RIVERSIDE CA LAW ENFORCEMENT
**DELAYED REPORT...EAST CORN SPRINGS ROAD
NEAR I-10 FLOODED; TIME FROM CALIFORNIA
HIGHWAY PATROL TWITTER ACCOUNT.
&&
LJHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 5:59 PM PDT | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Oct 13, 6:13 PM PDT | Flash Flood Warning | PSR | Imperial | 4 hr |
| Oct 13, 5:06 PM PDT | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 7:14 PM PDT | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Oct 13, 8:06 PM PDT | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Oct 13, 9:10 PM PDT | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Oct 14, 1:22 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 14, 9:57 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Wind Advisories in California, 2018Wind Advisories in Arizona, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.